Florida, 2002

Lightning Strike in Florida, July 17, 2002

July 17, 2002 · NWS MFL · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 17, 1:51 PM EST, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 17, 1:51 PM EST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
245 PM EDT WED JUL 17 2002

THROUGH SATURDAY...ALOFT A RIDGE OF HIGH PRESSURE WILL CONTINUE
OVER FLORIDA. TO THE SOUTH...AN UPPER LEVEL TROUGH OVER EASTERN
CUBA WILL MOVE WEST ALONG THE SOUTHERN COAST OF CUBA TO THE
YUCATAN PENINSULA BY EARLY SATURDAY. AT THE SURFACE...A HIGH PRESSURE
RIDGE WILL LIE EAST TO WEST ACROSS THE EXTREME SOUTHERN TIP OF
FLORIDA WITH A TROUGH FROM THE MID-ATLANTIC COAST TO NORTHERN
FLORIDA. DURING THE AFTERNOON HOURS...THIS TROUGH WILL EXTEND SOUTH
OVER THE FLORIDA PENINSULA...HEAT TROUGH...AND RETREAT BACK NORTH
DURING THE NIGHT AND MORNING HOURS.

YESTERDAY WE WERE DISCUSSING AN UPPER LEVEL TROUGH WITH ITS ASSOCIATED
MOISTURE INCREASING THE THREAT OF SHOWERS AND THUNDERSTORMS. IT
APPEARS THAT THIS IS THE CASE AS SHOWERS AND THUNDERSTORMS HAVE
ERUPTED ALONG BOTH THE EAST AND WEST COAST SEA BREEZES. WINDS ALOFT
ARE QUITE LIGHT AND THIS SHOULD DRIFT SLOWLY SOUTHWEST AND AFFECT
MOST OF THE AREA THROUGH AT LEAST THE THE EVENING HOURS.

THESE THUNDERSTORMS SHOULD END ALONG THE EAST AN HOUR OR TWO AFTER
SUNSET AND POSSIBLY CONTINUE UNTIL MIDNIGHT ELSEWHERE.

THE UPPER LEVEL TROUGH WILL BECOME DIFFUSE THURSDAY...BUT SCATTERED SHOWERS
AND THUNDERSTORMS WILL OCCUR MAINLY DURING THE AFTERNOON AND EVENING
HOURS THURSDAY THROUGH SATURDAY ALONG THE SEA BREEZE FRONTS. STEERING
LEVEL WINDS WILL BE SHIFTING AS THE UPPER LEVEL LOW SOUTH OF CUBA
CAUSE THE WINDS ALOFT TO VEER THROUGH FRIDAY.

LITTLE CHANGE IN TEMPERATURES WITH HIGHS IN THE 90S AND LOWS IN THE
70S.

EXTENDED SUNDAY THROUGH WEDNESDAY...HIGH PRESSURE RIDGE WILL BE EAST
TO WEST ACROSS SOUTH FLORIDA. SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO BE SCATTERED WITH HIGHEST POPS INTERIOR AND WEST.

COASTAL WATERS...NO HEADLINES AS WINDS WILL REMAIN AT 10 KNOTS OR
LESS.

FORESTRY...NO HEADLINES.

.CRYSTAL FACE...LOOK FOR MORE SCATTERED SHOWERS AND THUNDERSTORMS
THURSDAY DURING THE AFTERNOON HOURS. MOVEMENT OF THESE STORMS WILL
BE SLOW AND ERRACTIC. CB TOPS TO ABOVE 40K WITH THESE TOPS MOVING
SOUTHWEST AS UPPER LEVEL WINDS ARE NORTHEAST AT 30 KNOTS. POINT
OF INTEREST...THE ATLANTIC COULD SEE SOME CIRRUS FROM THUNDERSTORMS
ASSOCIATED WITH STORMS THAT DEVELOP OVER CUBA. THIS AREA WILL BE
AFFECTED BY THE VEERING WINDS ALOFT THAN THE PENINSULA.

PBI BB 077/090 077/089 077 1064232
FLL BB 079/090 079/090 079 1064232
MIA BB 077/090 077/090 078 1064232
APF TB 077/088 077/089 077 1065343

.MIA...NONE.

In the hours before

Special weather statement, Jul 17, 1:00 PM EST, 6 hours before
FLZ063-066>075-172000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT WED JUL 17 2002

...SCATTERED THUNDERSTORMS ACROSS SOUTH FLORIDA THROUGH EARLY EVENING...
...PRIMARY THREAT WILL BE LIGHTNING AND LOCALLY HEAVY RAIN...
...HEAT INDICES CONTINUING BETWEEN 100 AND 105 THIS AFTERNOON...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTH FLORIDA
THIS AFTERNOON. THE STEERING WINDS ARE LIGHT FROM THE NORTHEAST SO THE
THUNDERSTORMS WILL MOVE VERY SLOWLY FROM THE NORTHEAST PRODUCING
LOCALLY HEAVY RAIN. THEY WILL TEND TO DEVELOP OVER THE SUBURBS OF
THE METROPOLITAN EAST COAST AND THE INTERIOR AND THEN DRIFT TO THE
SOUTHWEST AROUND 5 MPH SO THE MOST NUMEROUS STORMS WILL BE OVER THE
INTERIOR AND WEST COAST PORTIONS OF THE PENINSULA.

THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING AND THE LOCALLY HEAVY RAINS. ADDITIONALLY...DUE TO VERY
SATURATED GROUND CONDITIONS IN SOUTH FLORIDA WHEREVER THESE
THUNDERSTORMS OCCUR WILL RESULT IN MINOR FLOODING OF POORLY DRAINED
AREAS AND THE PONDING OF WATER ON ROADWAYS. ALTHOUGH THERE IS A
CHANCE OF WIND GUSTS IN EXCESS OF 35 MPH WITH SOME OF THE STORMS,
THEY ARE NOT EXPECTED TO BE SEVERE AND SPOTTER ACTIVATION IS NOT
ANTICIPATED.

LIGHTNING KILLS AND INJURES MORE PEOPLE IN SOUTH FLORIDA DURING THE
MONTH OF JULY THAN ANY OTHER MONTH. PERSONS WHO ARE OUTDOORS SHOULD
WATCH FOR THE APPROACH OF LIGHTNING STORMS AND SEEK SHELTER IF
NECESSARY.

ALSO, THE COMBINATION OF HIGH TEMPERATURES IN THE LOW 90S AND DEW
POINTS IN THE MID TO UPPER 70S WILL RESULT IN HEAT INDICES OF 100
TO 105 DEGREES THIS AFTERNOON. PERSONS INVOLVED IN OUTDOOR ACTIVITIES
SHOULD DRINK PLENTY OF FLUIDS AND LIMIT THEIR ACTIVITIES.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER
SERVICE IN MIAMI WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The Miami radar (KAMX), 9 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Miami-Dade

When
July 17, 7:00 PM EST
Where
Miami-Dade County, Miami
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

A 14-year old girl was injured when lightning struck a palm tree as she walked nearby. She stopped breathing but was resuscitated and transported to the hospital. Frequent lightning was being observed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304150.